2012, 32(9): 3009-3027. doi: 10.3934/dcds.2012.32.3009

A formal series approach to averaging: Exponentially small error estimates

1. 

INRIA Rennes and ENS Cachan Bretagne, Campus Ker-Lann, av. Robert Schumann, F-35170 Bruz, France

2. 

Konputazio Zientziak eta A. A. Saila, Informatika Fakultatea, UPV/EHU, E-20018 Donostia-San Sebastián, Spain

3. 

Departamento de Matemática Aplicada e IMUVA, Facultad de Ciencias, Universidad de Valladolid, Valladolid, Spain

Received  December 2011 Revised  March 2012 Published  April 2012

The techniques, based on formal series and combinatorics, used nowadays to analyze numerical integrators may be applied to perform high-order averaging in oscillatory periodic or quasi-periodic dynamical systems. When this approach is employed, the averaged system may be written in terms of (i) scalar coefficients that are universal, i.e. independent of the system under consideration and (ii) basis functions that may be written in an explicit, systematic way in terms of the derivatives of the Fourier coefficients of the vector field being averaged. The coefficients may be recursively computed in a simple fashion. We show that this approach may be used to obtain exponentially small error estimates, as those first derived by Neishtadt. All the constants that feature in the estimates have a simple explicit expression.
Citation: Philippe Chartier, Ander Murua, Jesús María Sanz-Serna. A formal series approach to averaging: Exponentially small error estimates. Discrete & Continuous Dynamical Systems - A, 2012, 32 (9) : 3009-3027. doi: 10.3934/dcds.2012.32.3009
References:
[1]

V. I. Arnol'd, "Geometrical Methods in the Theory of Ordinary Differential Equations,", 2nd edition, 250 (1988).

[2]

V. I. Arnol'd, "Mathematical Methods of Classical Mechanics,", 2nd edition, 60 (1989).

[3]

S. Blanes, F. Casas, J. A. Oteo and J. Ros, The Magnus expansion and some of its applications,, Phys. Rep., 470 (2009), 151. doi: 10.1016/j.physrep.2008.11.001.

[4]

M. P. Calvo, Ph. Chartier, A. Murua and J. M. Sanz-Serna, A stroboscopic method for highly oscillatory problems,, in, (2011), 73.

[5]

M. P. Calvo, Ph. Chartier, A. Murua and J. M. Sanz-Serna, Numerical stroboscopic averaging for ODEs and DAEs,, Appl. Numer. Math., 61 (2011), 1077. doi: 10.1016/j.apnum.2011.06.007.

[6]

F. Casas, J. A. Oteo and J. Ros, Floquet theory: Exponential perturbative treatment,, J. Phys. A, 34 (2001), 3379. doi: 10.1088/0305-4470/34/16/305.

[7]

P. Chartier, A. Murua and J. M. Sanz-Serna, Higher-order averaging, formal series and numerical integration I: B-series,, Found. Comput. Math., 10 (2010), 695. doi: 10.1007/s10208-010-9074-0.

[8]

P. Chartier, A. Murua and J. M. Sanz-Serna, Higher-order averaging, formal series and numerical integration II: The quasi-periodic case,, Found. Comput. Math., ().

[9]

K.-T. Chen, Integration of paths, geometric invariants and a generalized Baker-Haussdorff formula,, Annals Math. (2), 65 (1957), 163. doi: 10.2307/1969671.

[10]

M. Fliess, Fonctionelles causales nonlinéaires et indeterminées non commutatives,, Bull. Soc. Math. France, 109 (1981), 3.

[11]

E. Hairer, Ch. Lubich and G. Wanner, "Geometric Numerical Integration. Structure-Preserving Algorithms for Ordinary Differential Equations,", 2nd edition, 31 (2006).

[12]

E. Hairer, S. P. Nørsett and G. Wanner, "Solving Ordinary Differential Equations. I. Nonstiff Problems,", 2nd edition, (1993).

[13]

P. Lochak and C. Meunier, "Multiphase Averaging for Classical Systems. With Applications to Adiabatic Theorems,", Applied Mathematical Sciences, 72 (1988).

[14]

A. Murua, Formal series and numerical integrators. I. Systems of ODEs and symplectic integrators,, Appl. Numer. Math., 29 (1999), 221. doi: 10.1016/S0168-9274(98)00064-6.

[15]

A. Murua, The Hopf algebra of rooted trees, free Lie algebras, and Lie series,, Found. Comput. Math., 6 (2006), 387. doi: 10.1007/s10208-003-0111-0.

[16]

A. I. Neishtadt, The separation of motions in systems with rapidly rotating phase, J. Appl. Math. Mech.,, {\bf 48} (1984), 48 (1984), 133. doi: 10.1016/0021-8928(84)90078-9.

[17]

J.-P. Ramis and R. Schäfke, Gevrey separation of fast and slow variables,, Nonlinearity, 9 (1996), 353. doi: 10.1088/0951-7715/9/2/004.

[18]

J. A. Sanders, F. Verhulst and J. Murdock, "Averaging Methods in Nonlinear Dynamical Systems,", 2nd edition, 59 (2007).

[19]

J. M. Sanz-Serna and M. P. Calvo, "Numerical Hamiltonian Problems,", Applied Mathematics and Mathematical Computation, 7 (1994).

[20]

C. Simó, Averaging under fast quasiperiodic forcing,, in, 331 (1994), 13.

[21]

H. Sussman, A product expansion of the Chen series,, in, (1986), 325.

show all references

References:
[1]

V. I. Arnol'd, "Geometrical Methods in the Theory of Ordinary Differential Equations,", 2nd edition, 250 (1988).

[2]

V. I. Arnol'd, "Mathematical Methods of Classical Mechanics,", 2nd edition, 60 (1989).

[3]

S. Blanes, F. Casas, J. A. Oteo and J. Ros, The Magnus expansion and some of its applications,, Phys. Rep., 470 (2009), 151. doi: 10.1016/j.physrep.2008.11.001.

[4]

M. P. Calvo, Ph. Chartier, A. Murua and J. M. Sanz-Serna, A stroboscopic method for highly oscillatory problems,, in, (2011), 73.

[5]

M. P. Calvo, Ph. Chartier, A. Murua and J. M. Sanz-Serna, Numerical stroboscopic averaging for ODEs and DAEs,, Appl. Numer. Math., 61 (2011), 1077. doi: 10.1016/j.apnum.2011.06.007.

[6]

F. Casas, J. A. Oteo and J. Ros, Floquet theory: Exponential perturbative treatment,, J. Phys. A, 34 (2001), 3379. doi: 10.1088/0305-4470/34/16/305.

[7]

P. Chartier, A. Murua and J. M. Sanz-Serna, Higher-order averaging, formal series and numerical integration I: B-series,, Found. Comput. Math., 10 (2010), 695. doi: 10.1007/s10208-010-9074-0.

[8]

P. Chartier, A. Murua and J. M. Sanz-Serna, Higher-order averaging, formal series and numerical integration II: The quasi-periodic case,, Found. Comput. Math., ().

[9]

K.-T. Chen, Integration of paths, geometric invariants and a generalized Baker-Haussdorff formula,, Annals Math. (2), 65 (1957), 163. doi: 10.2307/1969671.

[10]

M. Fliess, Fonctionelles causales nonlinéaires et indeterminées non commutatives,, Bull. Soc. Math. France, 109 (1981), 3.

[11]

E. Hairer, Ch. Lubich and G. Wanner, "Geometric Numerical Integration. Structure-Preserving Algorithms for Ordinary Differential Equations,", 2nd edition, 31 (2006).

[12]

E. Hairer, S. P. Nørsett and G. Wanner, "Solving Ordinary Differential Equations. I. Nonstiff Problems,", 2nd edition, (1993).

[13]

P. Lochak and C. Meunier, "Multiphase Averaging for Classical Systems. With Applications to Adiabatic Theorems,", Applied Mathematical Sciences, 72 (1988).

[14]

A. Murua, Formal series and numerical integrators. I. Systems of ODEs and symplectic integrators,, Appl. Numer. Math., 29 (1999), 221. doi: 10.1016/S0168-9274(98)00064-6.

[15]

A. Murua, The Hopf algebra of rooted trees, free Lie algebras, and Lie series,, Found. Comput. Math., 6 (2006), 387. doi: 10.1007/s10208-003-0111-0.

[16]

A. I. Neishtadt, The separation of motions in systems with rapidly rotating phase, J. Appl. Math. Mech.,, {\bf 48} (1984), 48 (1984), 133. doi: 10.1016/0021-8928(84)90078-9.

[17]

J.-P. Ramis and R. Schäfke, Gevrey separation of fast and slow variables,, Nonlinearity, 9 (1996), 353. doi: 10.1088/0951-7715/9/2/004.

[18]

J. A. Sanders, F. Verhulst and J. Murdock, "Averaging Methods in Nonlinear Dynamical Systems,", 2nd edition, 59 (2007).

[19]

J. M. Sanz-Serna and M. P. Calvo, "Numerical Hamiltonian Problems,", Applied Mathematics and Mathematical Computation, 7 (1994).

[20]

C. Simó, Averaging under fast quasiperiodic forcing,, in, 331 (1994), 13.

[21]

H. Sussman, A product expansion of the Chen series,, in, (1986), 325.

[1]

Ferenc A. Bartha, Hans Z. Munthe-Kaas. Computing of B-series by automatic differentiation. Discrete & Continuous Dynamical Systems - A, 2014, 34 (3) : 903-914. doi: 10.3934/dcds.2014.34.903

[2]

Mickael Chekroun, Michael Ghil, Jean Roux, Ferenc Varadi. Averaging of time - periodic systems without a small parameter. Discrete & Continuous Dynamical Systems - A, 2006, 14 (4) : 753-782. doi: 10.3934/dcds.2006.14.753

[3]

Robert L. Griess Jr., Ching Hung Lam. Groups of Lie type, vertex algebras, and modular moonshine. Electronic Research Announcements, 2014, 21: 167-176. doi: 10.3934/era.2014.21.167

[4]

Guan Huang. An averaging theorem for nonlinear Schrödinger equations with small nonlinearities. Discrete & Continuous Dynamical Systems - A, 2014, 34 (9) : 3555-3574. doi: 10.3934/dcds.2014.34.3555

[5]

S. L. Ma'u, P. Ramankutty. An averaging method for the Helmholtz equation. Conference Publications, 2003, 2003 (Special) : 604-609. doi: 10.3934/proc.2003.2003.604

[6]

Natalia Skripnik. Averaging of fuzzy integral equations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 1999-2010. doi: 10.3934/dcdsb.2017118

[7]

Jaume Llibre, Amar Makhlouf, Sabrina Badi. $3$ - dimensional Hopf bifurcation via averaging theory of second order. Discrete & Continuous Dynamical Systems - A, 2009, 25 (4) : 1287-1295. doi: 10.3934/dcds.2009.25.1287

[8]

Naoufel Ben Abdallah, Yongyong Cai, Francois Castella, Florian Méhats. Second order averaging for the nonlinear Schrödinger equation with strongly anisotropic potential. Kinetic & Related Models, 2011, 4 (4) : 831-856. doi: 10.3934/krm.2011.4.831

[9]

Meera G. Mainkar, Cynthia E. Will. Examples of Anosov Lie algebras. Discrete & Continuous Dynamical Systems - A, 2007, 18 (1) : 39-52. doi: 10.3934/dcds.2007.18.39

[10]

Janusz Mierczyński. Averaging in random systems of nonnegative matrices. Conference Publications, 2015, 2015 (special) : 835-840. doi: 10.3934/proc.2015.0835

[11]

Jinxin Xue. Continuous averaging proof of the Nekhoroshev theorem. Discrete & Continuous Dynamical Systems - A, 2015, 35 (8) : 3827-3855. doi: 10.3934/dcds.2015.35.3827

[12]

Andrej V. Plotnikov, Tatyana A. Komleva, Liliya I. Plotnikova. The averaging of fuzzy hyperbolic differential inclusions. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 1987-1998. doi: 10.3934/dcdsb.2017117

[13]

Peng Gao, Yong Li. Averaging principle for the Schrödinger equations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2147-2168. doi: 10.3934/dcdsb.2017089

[14]

André Caldas, Mauro Patrão. Entropy of endomorphisms of Lie groups. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1351-1363. doi: 10.3934/dcds.2013.33.1351

[15]

Gerard Thompson. Invariant metrics on Lie groups. Journal of Geometric Mechanics, 2015, 7 (4) : 517-526. doi: 10.3934/jgm.2015.7.517

[16]

T. Tachim Medjo. Averaging of a multi-layer quasi-geostrophic equations with oscillating external forces. Communications on Pure & Applied Analysis, 2014, 13 (3) : 1119-1140. doi: 10.3934/cpaa.2014.13.1119

[17]

Leonardo Colombo, David Martín de Diego. Higher-order variational problems on lie groups and optimal control applications. Journal of Geometric Mechanics, 2014, 6 (4) : 451-478. doi: 10.3934/jgm.2014.6.451

[18]

Tracy L. Payne. Anosov automorphisms of nilpotent Lie algebras. Journal of Modern Dynamics, 2009, 3 (1) : 121-158. doi: 10.3934/jmd.2009.3.121

[19]

Joanna Balbus, Janusz Mierczyński. Time-averaging and permanence in nonautonomous competitive systems of PDEs via Vance-Coddington estimates. Discrete & Continuous Dynamical Systems - B, 2012, 17 (5) : 1407-1425. doi: 10.3934/dcdsb.2012.17.1407

[20]

Zvi Artstein. Averaging of ordinary differential equations with slowly varying averages. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 353-365. doi: 10.3934/dcdsb.2010.14.353

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (3)
  • HTML views (0)
  • Cited by (8)

[Back to Top]